Asthma – Medicines That Can Make It Worse
If you are having any symptoms or have any questions, please call 811 to speak with a registered nurse 24 hours a day.
Why should I be careful about taking medicine if I have asthma?
Certain medicines might make your asthma worse. Not all people who have asthma experience problems when taking these medicines. However, if you have asthma, it’s important to know about medicines that might cause problems before you take them.
Will aspirin and other pain relievers make my asthma worse?
Aspirin and other drugs called nonsteroidal anti-inflammatory drugs (NSAIDs) may be harmful for people who have asthma. Ibuprofen (one brand name: Motrin) and naproxen (one brand name: Aleve) are a few examples of NSAIDs. If you are allergic to aspirin, ask your healthcare provider or pharmacist to make sure any new medicine you might take is not related to aspirin.
People who have asthma can usually take acetaminophen (one brand name: Tylenol) safely. This medicine is typically used to relieve fever and pain. Very rarely, even acetaminophen may make asthma worse, which has prompted further studies to explore the link between acetaminophen and asthma. If acetaminophen makes your asthma worse, contact your healthcare provider. They can help you find another type of pain reliever.
Can I take antihistamines for my allergies?
Antihistamines are usually safe for people who have asthma to use, but they can cause side effects. Some antihistamines can’t be taken with certain other medicines. Like any other medicine, read the warnings and instructions on the label and check with your healthcare provider before you start taking an antihistamine.
What about medicines for blood pressure?
Beta-blockers, used to control blood pressure and heart disease, can make asthma worse. This group of drugs includes propranolol, atenolol and metoprolol. If you have started taking a beta-blocker and your asthma gets worse, contact your healthcare provider.
ACE inhibitors are another type of medicine given to treat blood pressure, heart disease and, sometimes, diabetes. Drugs such as captopril, enalapril and lisinopril are included in this group. These medicines appear to be safe for people who have asthma. However, some people develop a cough when taking ACE inhibitors. If you start coughing while you’re taking an ACE inhibitor, remember that the cough might not be caused by your asthma. If the cough is caused by the ACE inhibitor, it will usually go away a week or so after you stop taking the medicine. If you develop other problems that make your asthma worse, contact your healthcare provider to see if you should stop taking your ACE inhibitor.
What about contrast dye for X-rays?
Sometimes when you have an X-ray, you have to drink or get an injection of contrast dye to make the X-ray picture show up. Some contrast dyes may trigger an asthma attack. It’s very important that you tell your healthcare provider or the X-ray technician that you have asthma. Sometimes they can give you another medicine before you get the contrast dye, so the dye won’t cause problems.
How do I know if other medicines I’m taking are making my asthma worse?
Any medicine can cause wheezing or shortness of breath if you’re allergic to it. If you notice that your asthma gets worse every time you take a certain medicine, contact your healthcare provider as soon as possible. If you use a peak flow meter to check your asthma, tell your healthcare provider if you see changes in your peak flow readings after you take a certain medicine. Your healthcare provider can decide whether your medicine should be changed.